Illinois, 2013

Damaging Wind in Illinois, July 21, 2013

July 21, 2013 · NWS LOT · 1 event in 1 county or zone

During the late afternoon of July 21st, a severe thunderstorm developed over northern Cook County producing severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

During the late afternoon of July 21st, a severe thunderstorm developed over northern Cook County producing severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 21, 2:11 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 21, 2:11 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
311 PM CDT SUN JUL 21 2013

.DISCUSSION...
205 PM CDT

TONIGHT...
VISIBLE IMAGERY THIS AFTERNOON DEPICTS A SHIELD OF THICKENING
CIRRUS OVERHEAD. SFC TEMPS WERE SLOW TO WARM...HOWEVER AS THE
AFTERNOON HAS PROGRESSED TEMPS HAVE WARMED INTO THE MID/UPR 80S
FOR MANY LOCATIONS. SOME DRY AIR HAS PUSHED INTO FAR NORTHEAST IL
WHERE DEW POINTS HAVE FALLEN INTO THE UPR 50S. ALTHOUGH AS A LAKE
BREEZE WAS SLOWLY DEVELOPING AND PUSHING INLAND...THIS WILL
REINTRODUCE MOISTURE BACK INTO NORTHEAST IL AND BRING DEW POINTS
BACK INTO THE MID/UPR 60S.

REGIONAL RADAR THIS AFTERNOON SHOWS SOME LIGHT SHOWERS BEGINNING TO
PUSH INTO WEST CENTRAL IL...WITH SOME THUNDERSTORMS OCCURRING ACROSS
SOUTHCENTRAL IOWA.

THE SFC-6KM BULK SHEAR VALUES HAVE MAINTAINED DECENT SHEAR ALONG AND
NORTH OF A PONTIAC TO KANKAKEE LINE AROUND 40KTS. MUCAPE VALUES THIS
AFTERNOON ALSO HOVERED IN THE 2K J/KG RANGE FOR MUCH OF THE CWFA.
THUS THE ATMOSPHERE HAS BECOME UNSTABLE. VISIBLE IMAGERY DOES
INDICATE SOME CU BEGINNING TO DEVELOP OVER THE AREA UNDERNEATH THE
CIRRUS SHIELD...AND DOES EXHIBIT SOME VERTICAL GROWTH. ALTHOUGH IT
DOES APPEAR THAT THINGS WILL REMAIN QUIET THROUGH THE NEXT FEW
HOURS.

NONETHELESS...FELT COMFORTABLE HOLDING ONTO A MENTION OF
SHOWERS/THUNDERSTORMS LATE THIS AFTERNOON. FEEL THAT AS THE WAVE
CURRENTLY OVER IOWA/NORTHERN MISSOURI SLIDES EAST...SLIGHTLY BETTER
MOISTURE CONVERGENCE WILL ARRIVE OVER THE CWFA. THIS SHOULD AID IN
PRODUCING BETTER COVERAGE OR DEVELOPMENT TO PRECIP OVER NORTHERN
IL/NORTHWEST IN. THE MORE FAVORABLE AREA APPEARS TO SETUP ALONG AND
SOUTH OF I-80. WHERE THE LAKE BREEZE HAS PUSHED INLAND...MOISTURE
CONVERGENCE WILL ALOW BE ASSOCIATED. THIS MAY PROVIDE A SECOND
FOCAL AREA FOR SEEING ISOLATED SHRA/TSRA LATE THIS AFTN.

TEMPERATURES TONIGHT WILL BE SLOW TO COOL GIVEN THE BLANKET OF
CLOUDS AND ATMOSPHERIC MOISTURE. HAVE BUMPED TEMPS UP 1-2 DEG FOR
SEVERAL LOCATIONS...WITH TEMPS GENERALLY IN THE UPR 60S TO ARND 70.
DOWNTOWN CHICAGO WILL BE SLIGHTLY WARMER IN THE LOW 70S. THE COOLER
LOCATIONS APPEAR TO BE ALONG FAR NORTHERN IL WHERE TEMPS MAY DIP
INTO THE MID 60S.

CONFIDENCE...MEDIUM/HIGH.

MONDAY...
CHALLENGING FORECAST FOR THE START OF THE WEEK WITH REGARDS TO HIGH
TEMPS...AND TIMING/COVERAGE OF PRECIP. RECENT GUIDANCE HAS DIFFERED
ON SOLUTIONS FOR MON WITH TIME OF DEPARTURE FOR THE 500MB TROUGH
AXIS THAT WILL BE TRAVERSING THE REGION. AT THIS TIME IT APPEARS THE
WAVE SHUD BE SLIDING ACROSS IL DURING THE EARLY MORNING HOURS
MON...WITH WEAK DIFFLUENT FLOW ARRIVING MIDDAY THRU EARLY AFTN. THIS
SHUD AID IN SKIES BEGINNING TO THIN AS WELL AS LIMITING THE PRECIP
COVERAGE FOR LATE MORNING/EARLY AFTN HOURS. HOWEVER...COMPLICATING
THIS IS THE FACT THAT THE WAVE HAS APPEARED TO SLOW IN THE
DEPARTURE. THIS SLIGHT SLOW DOWN SUGGESTS THAT IT MAY BE PRUDENT TO
HOLD ONTO A SLIGHT CHC POPS FOR THE CWFA.

IN REGARDS TO HIGH TEMPS...IT WILL HINGE ON HOW QUICKLY CLOUDS CAN
THIN AND THE COVERAGE/INTENSITY OF OVERNIGHT/EARLY MORNING PRECIP.
850MB THERMAL RIDGE OF 17-19 DEG C WITH SLIGHTLY HIGHER TEMPS JUST
TO THE WEST. SFC FLOW WILL BE TURNING SOUTHERLY TO
SOUTHWESTERLY...ALLOWING THE WARM AIR TO ADVECT NORTH ACROSS THE
CWFA. GUIDANCE HAS HELD ONTO TEMPS IN THE MID/UPR 80S...HOWEVER FEEL
THAT TEMPS MAY PUSH SLIGHTLY WARMER. A FEW LOCATIONS MAY TOUCH 90-92
DEG MON AFTN...ALTHOUGH IT WILL HINGE UPON THE CLOUDS AND
COVERAGE/INTENSITY OF PRECIP FROM EARLY IN THE DAY.

SHEAR DOES NOT APPEAR TO BE SUBSTANTIAL BASED ON GUIDANCE FOR
MON...WITH SOME INSTABILITY INCREASING IN THE LATE AFTN HOURS. DO
NOT FEEL THAT THUNDERSTORMS WOULD REACH SEVERE POTENTIAL...HOWEVER A
FEW STORMS THAT DEVELOP COULD PRODUCE A WIND GUST TO 50 MPH AND
HEAVY DOWNPOURS GIVEN THE INCREASED LLVL MOISTURE.

MONDAY NIGHT WILL FEATURE A WEAK WAVE SLOWLY LIFTING NORTHEAST ALONG
THE MOISTURE CHANNEL THAT EXTENDS FROM NORTHEAST MISSOURI TO
NORTHERN LOWER MICHIGAN. ANTI-CYCLONIC FLOW WELL TO THE NORTHWEST OF
THE REGION WILL SLOWLY PUSH INTO THE FAR WESTERN CWFA. AS A RESULT
OF THE SLOWING OF THE HIGH PRESSURE BUILDING IN...HAVE HELD ONTO A
SLOW CHC POPS FOR SHRA/TSRA THRU THE OVERNIGHT HOURS.

CONFIDENCE...MEDIUM/HIGH.

TUESDAY THROUGH THURSDAY...
GRADUAL PATTERN CHANGE TOWARDS THE MIDDLE OF THE WEEK...WITH 500MB
FLOW GENERALLY BECOMING NORTHWEST. ANTI-CYCLONIC FLOW WILL CONTINUE
TO DRIFT INTO THE REGION...HOWEVER LAPSE RATES WILL STEEPEN TUE
AFTN. AS A RESULT HAVE SPLIT THE WEATHER FORECAST IN HALF TO INCLUDE
A SLIGHT CHC FOR SHRA/TSRA TUE AFTN. THIS MAY BE OVERDONE AND COULD
END UP BEING DRY...HOWEVER GIVEN THE COOLER AIR ALOFT AND POTENTIAL
FOR THE SFC TO WARM SLIGHTLY FASTER...FEEL THAT THIS THERMAL
DIFFERENTIAL COULD BE STRONG ENOUGH TO PRODUCE AN ISO SHRA/TSRA IN
THE AFTN.

WED/THUR 500MB TROUGH AXIS PIVOTS OVERHEAD WITH SFC ANTI-CYCLONIC
FLOW CENTERED ACROSS THE UPPER MIDWEST REGION. THIS WILL MAINTAIN A
NORTH FLOW IN THE LLVLS...CREATING A LAKE SHADOW EFFECT FOR FAR
NORTHEAST IL/NORTHWEST IN. WELL INLAND AREAS OF THE CWFA OR FROM
ROCHELLE TO KANKAKEE AND POINTS SOUTH OF THIS LINE MAY SEE TEMPS
STILL WARM TO AROUND 80 OR POSSIBLY THE LOW 80S. ELSEWHERE TEMPS
WILL STRUGGLE TO WARM BEYOND THE UPR 70S.

DRY WEATHER WILL ACCOMPANY THE SFC RIDGE WED/THUR.

CONFIDENCE...HIGH.

FRIDAY THROUGH SATURDAY...
ENSEMBLES CONTINUE TO INDICATE THE PATTERN WILL REMAIN IN A
NORTHWEST FLOW FOR THE END OF THE WEEK INTO THE UPCOMING WEEKEND.
WEAK RIDGING IS NOTED AMONGST MANY OF THE GUIDANCE MEMBERS LATE WEEK
ACROSS THE ROCKIES...WITH CONTINUED TROUGHING FOR THE GREAT
LAKES/NORTHEAST CONUS. THIS ALSO FAVORS A CONTINUED COOLER THAN
NORMAL TEMPS. GUIDANCE HAS MAINTAINED HIGHS IN THE 70S FOR MANY
LOCATIONS FOR THE LATER PERIODS. ALTHOUGH WITH A NORTHWEST FLOW...IT
DOES APPEAR A WAVE WILL TRY TO PUSH THROUGH THE REGION FRI/SAT. AT
THIS TIME IT DOES APPEAR CHC FOR SHRA/TSRA WILL RETURN.

CONFIDENCE...MEDIUM/HIGH.

BEACHLER

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* SHRA/TSRA CHANCES AFTER 21 UTC THIS AFTERNOON THROUGH 02 UTC
  THIS EVENING.

KJB

//DISCUSSION...UPDATED 20Z...

THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS NORTH CENTRAL
ILLINOIS OUT AHEAD OF AN APPROACHING MID LEVEL DISTURBANCE AND
ALONG A WEAK SURFACE CONVERGENCE ZONE. THIS ACTIVITY WILL REMAIN
WITHIN THE AREA OF KRFD FOR THE NEXT COUPLE HOURS...WITH
OCCASIONAL LIGHTNING LIKELY. MEANWHILE...ACROSS THE EASTERN
TERMINALS...THE LAKE BREEZE IS ON THE DOOR STEPS OF KORD AND KMDW.
THEREFORE...THEY WILL BECOME EASTERLY BY 21 UTC. ADDITIONAL
ISOLATED TO SCT DEVELOP COULD OCCUR AT ANY TIME AFTER 21 UTC THIS
AFTERNOON. OTHERWISE IT STILL APPEARS THE MAIN THREAT FOR
THUNDERSTORMS NEAR THE EASTERN TERMINALS WILL BE IN THE 22 UTC
THROUGH 02 OR 03 UTC PERIOD THIS EVENING.

//DISCUSSION...UPDATED 18Z...

THE MAIN FORECAST CONCERNS WILL BE THE THREAT OF
CONVECTION...ESPECIALLY LATER THIS AFTERNOON AND EVENING.

A MID LEVEL DISTURBANCE IS CURRENTLY PUSHING EASTWARD ACROSS
IOWA...AND THIS HAS BEEN THE FOCUS FOR AN AREA OF SHOWERS AND STORMS
FOR THE PAST FEW HOURS ACROSS IOWA. FARTHER EAST ACROSS NORTHERN
ILLINOIS...SKIES HAVE REMAINED RELATIVELY CLEAR ALLOWING
TEMPERATURES TO WARM INTO THE MIDDLE 80S. MODIFYING THE MORNING
SOUNDING OUT OF DVN USING MID 80 TEMPERATURES AND MID 60 DEW POINTS
INDICATES SB CAPE VALUES AROUND 1500 J/KG WITH LITTLE CAPPING
REMAINING. WITH THIS IN MIND...I WOULD EXPECT TO SEE AN UPTAKE IN
THE CU ACROSS NORTHERN ILLINOIS WITHIN THE NEXT COUPLE HOURS. AS
FORCING FOR ASCENT INCREASES THIS AFTERNOON IN RESPONSE TO THE
APPROACHING DISTURBANCE...ADDITIONAL SHOWERS AND THUNDERSTORMS COULD
DEVELOP INTO NORTHERN ILLINOIS...WITH THE POTENTIAL OF STORMS EVEN
DEVELOPING ALONG AN AFTERNOON LAKE BREEZE. OVERALL CONFIDENCE ON
TIMING AND THAT A STORM WILL MOVE OVER ANY GIVEN TERMINAL REMAINS
LOW AT THIS TIME...SO I WILL CONTINUE WITH THE VCTS WORDING LATER
THIS AFTERNOON AND EVENING.

ADDITIONAL CONVECTIVE ACTIVITY IS POSSIBLE TONIGHT. HOWEVER...IT
APPEARS THE MAIN FOCUS MAY REMAIN/EVOLVE SOUTH OF THE TERMINALS
TONIGHT...WITH A STRONGER MID LEVEL DISTURBANCE EXPECTED TO MOVE
ACROSS CENTRAL ILLINOIS. WITH THIS IN MIND...I WILL RUN WILL A DRY
TAF FROM LATE EVENING AND BEYOND. AN ADDITIONAL CHANCE OF SOME
ISOLATED STORMS ARE POSSIBLE MONDAY EVENING IN THE VICINITY OF THE
LAKE BREEZE BOUNDARY.

KJB

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* LOW CONFIDENCE IN SHRA/TSRA MOVING OVER THE AIRFIELDS THIS
  AFTERNOON THROUGH MON MORNING.

* MEDIUM TO HIGH CONFIDENCE IN THUNDERSTORM DEVELOPMENT AROUND THE
  AIRFIELDS LATE THIS AFTERNOON/EVENING.

* HIGH CONFIDENCE IN OTHER FORECAST ELEMENTS.

KJB

//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...

MONDAY NIGHT INTO TUESDAY MORNING...CHANCE SHRA/TSRA.

LATE TUESDAY THROUGH THURSDAY...PRIMARILY VFR.

FRIDAY AND SATURDAY...CHANCE SHRA/TSRA.

IZZI

&&

.MARINE...
236 PM CDT

HIGH PRESSURE REMAINS SPREAD ACROSS THE GREAT LAKES AND WILL
CONTINUE TO MOVE EASTWARD. DEEPENING LOW PRESSURE FROM THE CANADIAN
PRAIRIES INTO THE NORTHERN HIGH PLAINS WILL MOVE EASTWARD THROUGH
TONIGHT WORKING TO INCREASE THE PRESSURE GRADIENT AND TURN WINDS
SOUTHERLY ACROSS THE LAKE. THE STRONGEST GRADIENT WILL PUSH ACROSS
NORTHERN SECTIONS OF THE LAKE MONDAY AFTERNOON AND EVENING AS WINDS
TURN MORE SOUTHWESTERLY AS THE LOW CROSSES CENTRAL ONTARIO DRAGGING
A COLD FRONT SOUTHEASTWARD. THE FRONT WILL CROSS THE LAKE INTO
TUESDAY MORNING BRINGING A SHIFT TO NORTHWEST WINDS WHICH WILL TURN
MORE TO THE NORTH TUESDAY AFTERNOON AS HIGH PRESSURE QUICKLY SPREADS
INTO THE UPPER MISSISSIPPI RIVER VALLEY. A FAIRLY STRONG PUSH OF
COOLER AIR WILL SPREAD IN BEHIND THE FRONT AND COMBINE WITH A STRONG
PRESSURE GRADIENT LEADING TO AN INCREASE IN WIND SPEEDS AS MIXING
SETS UP OVER THE LAKE. 20-30 KT WINDS CONTINUE TO LOOK ON TRACK
TUESDAY AND TUESDAY EVENING BEFORE SPEEDS SETTLE WEDNESDAY AS THE
HIGH ARRIVES.  AT THIS TIME AM NOT EXPECTING GALES AS WINDS AT THE
TOP OF THE EXPECTED MIXING LAYER AND ABOVE ARE EXPECTED TO PEAK NEAR
30 KT BUT WILL CONTINUE TO MONITOR THIS. WITH THE LONG
FETCH...THOUGH SOMEWHAT OF A SHORT DURATION...WAVES WILL QUICKLY
KICK UP WELL INTO SMALL CRAFT ADVISORY RANGE BEFORE SUBSIDING
WEDNESDAY. HIGH PRESSURE WILL THEN SPREAD ACROSS THE GREAT LAKES
THROUGH THE REST OF THE WEEK.

MDB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 21, 3:10 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
410 PM CDT SUN JUL 21 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
222115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
410 PM CDT SUN JUL 21 2013 /510 PM EDT SUN JUL 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA. A
FEW OF THE STRONGER STORMS MAY PRODUCE PEA SIZE HAIL...WIND
GUSTS TO 40 MPH AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE PERIODIC THUNDERSTORM CHANCES MONDAY THROUGH
TUESDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND
AGAIN FRIDAY THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-222115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
410 PM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED TUESDAY
AFTERNOON THROUGH WEDNESDAY EVENING.

THERE WILL BE PERIODIC THUNDERSTORM CHANCES MONDAY THROUGH
TUESDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND
AGAIN FRIDAY THROUGH SATURDAY NIGHT.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-222115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
410 PM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE PERIODIC THUNDERSTORM CHANCES MONDAY THROUGH
TUESDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND
AGAIN THURSDAY NIGHT THROUGH SATURDAY NIGHT.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Jul 21, 3:32 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
432 PM CDT SUN JUL 21 2013

ILZ006-013-014-212200-
COOK IL-DUPAGE IL-LAKE IL-
432 PM CDT SUN JUL 21 2013

...SPECIAL WEATHER STATEMENT...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR STREAMWOOD...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL...WINDS TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

CITIES AND TOWNS AFFECTED...
  STREAMWOOD...         HANOVER PARK...       ROSELLE...
  HOFFMAN ESTATES...    SCHAUMBURG...         ELK GROVE VILLAGE...
  INVERNESS...          ROLLING MEADOWS...    PALATINE...

OTHER LOCATIONS AFFECTED...
HARPER COLLEGE...OAKTON COMMUNITY COLLEGE...SCHAUMBURG BOOMERS
BASEBALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.  SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

&&

LAT...LON 4228 8809 4206 8782 4195 8815 4203 8826
TIME...MOT...LOC 2132Z 223DEG 9KT 4203 8814

BEACHLER
Special weather statement, Jul 21, 3:54 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
454 PM CDT SUN JUL 21 2013

ILZ005-006-212230-
LAKE IL-MCHENRY IL-
454 PM CDT SUN JUL 21 2013

...SPECIAL WEATHER STATEMENT...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROUND LAKE...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL...WINDS TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

CITIES AND TOWNS AFFECTED...
  LAKEMOOR...           ROUND LAKE...         LONG LAKE...
  GRAYSLAKE...          LAKE VILLA...         THIRD LAKE...
  VENETIAN VILLAGE...   GAGES LAKE...         LINDENHURST...

OTHER LOCATIONS AFFECTED...
LAKE COUNTY IL FAIRGROUNDS...SIX FLAGS GREAT AMERICA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM
HAS PASSED.

&&

LAT...LON 4250 8794 4237 8780 4237 8781 4224 8811
      4235 8823 4250 8809 4250 8798
TIME...MOT...LOC 2154Z 225DEG 13KT 4234 8813

BEACHLER

The radar

The Chicago radar (KLOT), 58 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cook

When
July 21, 3:55 PM CST
Where
Cook County, 0.7 mi E of Barrington Woods
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.130, -88.056

At least four trees were snapped at Palatine Hills Golf Course, the largest of which was just over a foot in diameter. Several large branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468921.